Acta Mathematica

, Volume 196, Issue 2, pp 229–260 | Cite as

Classification of negatively pinched manifolds with amenable fundamental groups

  • Igor BelegradekEmail author
  • Vitali Kapovitch


We give a diffeomorphism classification of pinched negatively curved manifolds with amenable fundamental groups, namely, they are precisely the Möbius band, and the products of R with the total spaces of flat vector bundles over closed infranilmanifolds.


collapsing horosphere infranilmanifold negative curvature nilpotent parabolic group 

2000 Math. Subject Classification



Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Anderson, M.T.: Metrics of negative curvature on vector bundles. Proc. Amer. Math. Soc. 99, 357–363 (1987)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Ballmann, W., Brüning, J.: On the spectral theory of manifolds with cusps. J. Math. Pures Appl. 80, 593–625 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Ballmann, W., Gromov, M., Schroeder, V.: Manifolds of nonpositive curvature. Progress in mathematics, vol. 61. Birkhäuser, Boston, MA (1985)Google Scholar
  4. 4.
    Belegradek, I., Wei, G.: Metrics of positive Ricci curvature on bundles. Int. Math. Res. Not. 57, 3079–3096 (2004)CrossRefMathSciNetGoogle Scholar
  5. 5.
    Bishop, RL., O’Neill, B.:Manifolds of negative curvature. Trans. Amer. Math. Soc. 145, 1–49 (1969)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Bowditch, B.H.: Discrete parabolic groups. J. Differential Geom. 38, 559–583 (1993)zbMATHMathSciNetGoogle Scholar
  7. 7.
    Bowditch, B.H.: Geometrical finiteness with variable negative curvature. Duke Math. J. 77, 229–274 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Brin, M., Karcher, H.: Frame flows on manifolds with pinched negative curvature. Compositio Math. 52, 275–297 (1984)zbMATHMathSciNetGoogle Scholar
  9. 9.
    Burago, Y., Gromov, M., Perel’man, G.: A. D. Aleksandrov spaces with curvatures bounded below. Uspekhi Mat. Nauk 47(2), 3–51 (1992); 222 (Russian). English translation: Russian Math. Surveys, 47 (1992), 1–58MathSciNetGoogle Scholar
  10. 10.
    Burger, M., Schroeder, V.: Amenable groups and stabilizers of measures on the boundary of a Hadamard manifold. Math. Ann. 276, 505–514 (1987)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Buser, P., Karcher, H.: Gromov’s almost flat manifolds. Astérisque, vol. 81, Société Mathématique de France, Paris (1981)Google Scholar
  12. 12.
    Cerf, J.: Topologie de certains espaces de plongements. Bull. Soc. Math. France 89, 227–380 (1961)zbMATHMathSciNetGoogle Scholar
  13. 13.
    Cheeger, J., Ebin, D.G.: Comparison theorems in Riemannian geometry. North-Holland, Amsterdam (1975)zbMATHGoogle Scholar
  14. 14.
    Cheeger, J., Fukaya, K., Gromov, M.: Nilpotent structures and invariant metrics on collapsed manifolds. J. Amer. Math. Soc. 5, 327–372 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Dekimpe, K.: Almost-Bieberbach Groups: Affine and Polynomial Structures. Lecture Notes in Mathematics, vol. 1639. Springer, Berlin Heidelberg New York (1996)Google Scholar
  16. 16.
    Fang, F., Rong, X.: The second twisted Betti number and the convergence of collapsing Riemannian manifolds. Invent. Math. 150, 61–109 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Fukaya, K.: Hausdorff convergence of Riemannian manifolds and its applications. In: Recent Topics in Differential and Analytic Geometry, Adv. Stud. Pure Math., vol. 18 pp. 143–238. Academic Press, Boston, MA (1990)Google Scholar
  18. 18.
    Grove, K., Petersen, P.: A radius sphere theorem. Invent. Math. 112, 577–583 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Heintze, E., Im Hof, H.C.: Geometry of horospheres. J. Differential Geom. 12, 481–491 (1977)zbMATHMathSciNetGoogle Scholar
  20. 20.
    Iwasawa, K.: Über nilpotente topologische Gruppen. I. Proc. Japan Acad. 21, 124–137 (1945)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Kapovitch, V.: Regularity of limits of noncollapsing sequences of manifolds. Geom. Funct. Anal. 12, 121–137 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Karcher, H.: Riemannian center of mass and mollifier smoothing. Comm. Pure Appl. Math. 30, 509–541 (1977)zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Kobayashi, S., Nomizu, K.: Foundations of differential geometry, vol. I. Wiley, New York (1996)Google Scholar
  24. 24.
    Lytchak, A.: Struktur der submetrien (2002). PreprintGoogle Scholar
  25. 25.
    Mal’cev, A.I.: On a class of homogeneous spaces. Izvestiya Akad. Nauk. SSSR. Ser. Mat. 13, 9–32 (1949); (Russian). English translation: Amer. Math. Soc. Transl., 1951:39 (1951), 1–33MathSciNetGoogle Scholar
  26. 26.
    Montgomery, D., Zippin, L.: Topological transformation groups. Interscience, New York-London (1955)zbMATHGoogle Scholar
  27. 27.
    Nikolaev, I.G.: Smoothness of the metric of spaces with bilaterally bounded curvature in the sense of A. D. Aleksandrov. Sibirsk. Mat. Zh. 24(2), 114–132 (1983); (Russian). English translation: Siberian Math. J., 24 (1983), 247–263MathSciNetGoogle Scholar
  28. 28.
    Nikolaev, I.G: The closure of the set of classical Riemannian spaces. In: Problems in Geometry, vol. 21, Itogi Nauki i Tekhniki, pp. 43–46, (1991); 216. Akad. Nauk SSSR Vsesoyuz. Inst. Nauchn. i Tekhn. Inform., Moscow, 1989 (Russian). English translation: J. Soviet Math., 55 2100–2115Google Scholar
  29. 29.
    Perel’man, G.: Elements of Morse theory on Aleksandrov spaces. Algebra i Analiz 5, 232–241 (1993); (Russian). English translation: St. Petersburg Math. J. 5 (1994), 205–213zbMATHMathSciNetGoogle Scholar
  30. 30.
    Perel’man, G.: Alexandrov spaces with curvatures bounded from below. II. (1991); PreprintGoogle Scholar
  31. 31.
    Perel’man, G., Petrunin, A.: Quasigeodesics and gradient curves in Alexandrov spaces (2003); Preprint.
  32. 32.
    Petersen, P.: Riemannian geometry. Graduate texts in mathematics, vol. 171. Springer, Berlin Heidelberg New York (1998)Google Scholar
  33. 33.
    Petrunin, A., Rong, X., Tuschmann, W.: Collapsing vs. positive pinching. Geom. Funct. Anal. 9, 699–735 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    Petrunin, A., Tuschmann, W.: Diffeomorphism finiteness, positive pinching, and second homotopy. Geom. Funct. Anal. 9, 736–774 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  35. 35.
    Raghunathan, M.S.: Discrete Subgroups of Lie Groups. Springer, Berlin Heidelberg New York (1972)zbMATHGoogle Scholar
  36. 36.
    Shen, Z.M.: On complete Riemannian manifolds with collapsed ends. Pacific J. Math. 163, 175–182 (1994)zbMATHMathSciNetGoogle Scholar
  37. 37.
    Shi, W.X.: Deforming the metric on complete Riemannian manifolds. J. Differential Geom. 30, 223–301 (1989)zbMATHMathSciNetGoogle Scholar
  38. 38.
    Wilking, B.: On fundamental groups of manifolds of nonnegative curvature. Differential Geom. Appl. 13, 129–165 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  39. 39.
    Wilking, B.: Rigidity of group actions on solvable Lie groups. Math. Ann. 317, 195–237 (2000)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Institut Mittag-Leffler 2006

Authors and Affiliations

  1. 1.School of MathematicsGeorgia Institute of TechnologyAtlantaUSA
  2. 2.Department of MathematicsUniversity of MarylandCollege ParkUSA

Personalised recommendations